Alabama, 2025Funnel Cloud in Alabama, May 13, 2025
May 13, 2025 · NWS HUN · 1 event in 1 county or zone
An isolated supercell developed over north central Alabama, producing nickel sized hail and a brief funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell developed over north central Alabama, producing nickel sized hail and a brief funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 13, 6:13 PM CST, 30 minutes earlier.
Area forecast discussion, May 13, 6:13 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
713 PM CDT Tue May 13 2025
...New AVIATION...
.NEAR TERM...
(Tonight)
Issued at 109 PM CDT Tue May 13 2025
Clouds and shower activity continue to cover much of north AL.
This has prevented stronger destabilization and CAPE to develop
thus far. However, a rather healthy plume of CAPE over central and
northwest MS may begin to spread a bit further northeast later
this afternoon, placing the gradient of instability into northwest
and central AL. The latest CAMs suggest isolated supercell
development early this evening in northeast MS which will drop
southeast into northwest and central AL this evening. For now, no
major changes will be made to the going forecast for this afternoon
or tonight. Low clouds will likely redevelop overnight as well.
&&
.SHORT TERM...
(Wednesday through Thursday)
Issued at 951 AM CDT Tue May 13 2025
The 5h upper ridge axis will shift east into the OH and TN
valleys on Wednesday into Thursday. Southwest flow in low levels
will develop with a very warm airmass and EML that will overspread
the region. 8h temperatures will reach 16-18C Wednesday and
22-24C by Thursday. A few lingering showers or thunderstorms may
remain into Wednesday in our northeast counties. But the EML
should cap convection on Thursday. Highs on Wednesday will be in
the lower 80s, then in the middle upper 80s on Thursday.
&&
.LONG TERM...
(Thursday night through Monday)
Issued at 1017 PM CDT Mon May 12 2025
Brief upper ridging will flatten into zonal flow aloft through
Saturday as an upper low pivots over the Great Lakes. As this feature
shifts over the Great Lakes then over New England, upper ridging
(and northwest flow) looks to build over the Mississippi Valley by
Monday afternoon. Meanwhile, at the surface, a low coincident with
the aforementioned upper low is slated to progress over the Great
Lakes on Saturday then the Northeast on Sunday. A trailing cold front
associated with this system is expected to approach the Tennessee
Valley by Saturday morning. At this time, the front is forecast to
stall over the region through late weekend before it possibly moves
back north as a warm front early next week. Thus, the reprieve from
showers and storms will be short-lived, as unsettled weather returns
to the Tennessee Valley for late week through early next week. Daily
chances of showers and storms are anticipated, with the highest
chances Friday through Friday night ahead of the surface front.
Currently, the Storm Prediction Center has a day five 15% area
outlooked for severe weather just to our north and west Friday
through Friday night. Guidance indicates more than ample shear and
instability for severe weather, especially Friday afternoon into the
evening. And, although shear decreases somewhat over the weekend,
values remain sufficient for additional rounds of potential severe
weather through the weekend. The main question will be where the
surface front (forcing for storms) sets up. Farther to our north will
keep us in the warm sector for a prolonged period and maintain the
threat for severe weather. A farther south trajectory would keep us
north of the warm sector and could decrease chances of severe storms.
Overall, keep an eye on the forecast for late week and have a severe
weather plan in place before the storms arrive!
&&
.AVIATION...
(00Z TAFS)
Issued at 713 PM CDT Tue May 13 2025
VFR to MVFR conditions have persisted this afternoon and are
expected to continue through the evening hours. We are monitoring
one storm currently approaching KHSV but it has not produced any
lightning at this time. Low chances for showers and an isolated
thunderstorm will continue through the early overnight hours, but
confidence is too low to include that in the TAFs right now. Fog
development will be possible overnight, but uncertainty regarding
how much cloud cover will exist through the morning hours was too
high to include fog in the TAFs at this time as well. Amendments
may be needed if fog begins to develop later.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...17
SHORT TERM....17
LONG TERM....26
AVIATION...25
In the hours before
Special weather statement, May 13, 4:46 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
546 PM CDT Tue May 13 2025
ALZ005-132330-
Limestone AL-
546 PM CDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIMESTONE COUNTY THROUGH
630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 12 miles west of Athens, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cartwright, Athens, Tanner, Coxey, Cairo, and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3464 8700 3479 8725 3480 8724 3482 8721
3487 8722 3491 8721 3492 8686
TIME...MOT...LOC 2246Z 291DEG 11KT 3482 8718
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, May 13, 6:03 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
703 PM CDT Tue May 13 2025
ALZ005-006-140045-
Madison AL-Limestone AL-
703 PM CDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES THROUGH 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanner, or near Athens, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Belle Mina, University Of Alabama In Huntsville,
Mooresville, Huntsville International Airport, French Mill, Tanner,
Marshall Space Flight Center, Triana, and Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3473 8660 3455 8679 3455 8683 3457 8689
3469 8699 3477 8691
TIME...MOT...LOC 0003Z 308DEG 10KT 3470 8693
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HCFunnel Cloud, Limestone
- When
- May 13, 6:43 PM CST to 6:44 PM CST
- Where
- Limestone County, 1.11 mi NNE of Swancott
- Reported by
- NWS Employee
- Coordinates
- 34.615, -86.792
A brief funnel cloud was spotted just west of Huntsville International Airport and County Line Road, south of Interstate 565.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 13 to 16, 20252 deaths · 2 events
- Flash Flooding and Flooding in Virginia, May 13 to 14, 20251 death · 32 events
- Tornadoes and Damaging Winds in North Carolina, May 13, 2025$102,000 · EF1 · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 13 to 14, 20251 injured · $55,000 · 24 events
- Flash Flooding and Hail in West Virginia, May 13, 2025$8,000 · 1 in hail · 16 events
- Flash Flood in Ohio, May 13, 2025$20,000 · 1 event
- Flash Flooding in Maryland, May 13, 202514 events
- Flooding in Virginia, May 13 to 15, 202514 events
- High Wind in Arizona, May 13, 202560 kt wind · 12 events
- Flash Flooding and Flooding in West Virginia, May 13 to 14, 202511 events
- Flash Flooding and Damaging Winds in Ohio, May 13 to 14, 2025$12,000 · 50 kt wind · 7 events
- Dense Fog in Kentucky, May 13, 202510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244712.